starting prednisone tomorrow

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

mxb203
New Member


Date Joined Jul 2007
Total Posts : 4
   Posted 10/22/2007 2:12 PM (GMT -7)   
Just wondering if anyone could give me any information about what to expect when going on steroids (prednisone). Tomorrow i will start taking 20 mg twice a day. I have heard about all the bad side effects and am really nervous to start. please give me any advice to reduce symptoms and keep my spirits high. Thanks so much!!!

<FONT color=#800080>


Meds include:
Asacal 400 mg (8/day)
Canasa 1000mg
Vitamin B
Calcium Supplement


icanrace
Regular Member


Date Joined Sep 2007
Total Posts : 221
   Posted 10/22/2007 3:44 PM (GMT -7)   
Ive been on it for about 3 weeks with no complaints. So far so good here on Prednisone!
Prednisone 10mg (1.5) tabs twice per day= 30mg per day

Asacol 400mg (3) tabs twice per day= 2400mg per day

started both meds on Thursday 10-4-2007

10-22-07- coming out of about an 8 week flare (my first one ever)


UCreallySUCKS
Regular Member


Date Joined May 2006
Total Posts : 260
   Posted 10/22/2007 4:37 PM (GMT -7)   
I've been on and off it the past 1.5 years.  On 20mg now.  Increased appetite, a bit of insomnia, that's about it here.  Never even any big weight gain from it.  Nothing but good.

---Nathan---  31 yr old male
Diagnosed May 2006 w/severe UC
Currently in mild/moderate flare
2 400mg Asacol 4X day
20 mg Prednisone
1 multivitamin/day
2 grams calcium/day
75mg Imuran/day
100mg Tramadol/day for abdominal pain (as needed)
1 Fioricet ever 4 hrs as needed for severe migraines


tjf
Veteran Member


Date Joined Dec 2005
Total Posts : 3238
   Posted 10/22/2007 4:41 PM (GMT -7)   
Pred. really helped get me out of two flares. Side effects wise I had insomnia, head in the clouds feeling and I actually had weight loss. Let us know how you are doing!
Tabitha (Tab)

100mg Azathioprine, 2 Fibercon, Colazal-6 a day, Acidopholis Pearls, Prilosec OTC

http://www.healingwell.com/donate
Co-Moderator UC Forum


icanrace
Regular Member


Date Joined Sep 2007
Total Posts : 221
   Posted 10/22/2007 5:11 PM (GMT -7)   
I'm glad to hear the positive feedback from you folks too. I know its easy to get caught up on the POSSIBLE side effects. Just because there are side effects doesn't mean we'll get them although they are possible. I was at 40mg for a week, then 30mg for a week, then 40 for 4 days and starting tomorrow I'm tapering to 35 / day. Then my doc wants an update Friday which I think he'll take me to 30 again. Anyway, pred and asacol is treating me good so far imo.
Prednisone 10mg (1.5) tabs twice per day= 30mg per day

Asacol 400mg (3) tabs twice per day= 2400mg per day

started both meds on Thursday 10-4-2007

10-22-07- coming out of about an 8 week flare (my first one ever)


AlabamaBabs
Regular Member


Date Joined Jul 2007
Total Posts : 172
   Posted 10/22/2007 7:11 PM (GMT -7)   
Hi mxb203! I was very, very worried about going on prednisone, too. I started on 40 for two weeks and have decreased by 5 mg. per week and will be on 15 this Wednesday! Looking back, the prednisone "knocked" my flare out within a few days and although I have had an increase in the munchies and sometimes rather 'hyper' energy, I'm glad I took it and would probably take it again, if needed. I did have hot flashes vs. night sweats and even though the doctor didn't think I needed more calcium, I have been taking the Viactiv chews (winn-dixie brand) just in case. Keep us posted!
AlabamaBabs
Pancolitis diagnosed 5/07 
started on 2 Lialda/day and increased to 4 Lialda/day since 8/01/07
40 mg. Prednisone for two weeks starting 9/16/07 and tapering by 5mg per week started 9/28/07
Activia yogurt; multi-vitamin; extra calcium supplement; omega 3's


Beth75
Veteran Member


Date Joined Jul 2007
Total Posts : 2148
   Posted 10/23/2007 8:05 AM (GMT -7)   
I started at 60 mg a day and for me muscle pain in my calves, crying (probably b/c I was in the worst flare of my life) and hot flashes.  now that I am tapering 60mg one day 40 the next etc.  mostly it's just the muscle pain and hot flashes, which are not too terrible.  I just got my appetite back so I hope I don't gain weight, haven't yet and has been 1.5 mos, though I was really sick.

Beth, 32
UC Diagnosed March 2000
Imuran 100mg 1xday;Remicade tests pending;Hydrocortisone enemas 1xday;Lialda 2.4mg 1xday since 8/24/07 ;prev. Asacol 4800mg day
Calcium and Vit D 500mg 3xday.
Minimal Change Disease (Kidney Disorder) Diagnosed Sept 2007
Prednisone 60mg 1xday, Simvastatin 20mg 1xday, Diovan 80mg 1xday. Fosomax 70mg 1xweek. MCD may be from hypersensitivty to 5ASA drugs.


princesa
Veteran Member


Date Joined Aug 2007
Total Posts : 2198
   Posted 10/23/2007 11:43 AM (GMT -7)   
Doses that start at 40 mg and taper quickly probably won't cause any obvious side effects. I actually felt great starting at 40 and tapering 5 mg each week. The flare I was having stopped immediately and I felt energized. Check out the book Coping With Prednisone to learn more:

http://www.amazon.com/Coping-Prednisone-Other-Cortisone-Related-Medicines/dp/0312195702/ref=pd_bbs_2/105-1230798-0579644?ie=UTF8&s=books&qid=1193164911&sr=8-2


Diagnosed with ulcerative colitis spring 1999
C-scope confirmed UC diagnosis 9/18/2007
No explanation for right side pain and thickening of bowel wall
 
Maintenance dose sulfasalazine, back on a pred taper for first flare in years
Probiotics, l-glutamine and fish oil caps. George's aloe vera juice and Mucosaheal.
 
 


Dansky
Veteran Member


Date Joined Mar 2005
Total Posts : 2844
   Posted 10/23/2007 12:08 PM (GMT -7)   
Mxb203,

I have been on and off, mostly on Pred for the past 3 years, the side effects for me were insomnia, mood swings and being hyperactive but for me, they got my flares under control so I believe it was worth it, make sure you take a calcium supplement and last but not least welcome to HealingWell, take care.

Dave
Dansky Co-moderator UC forum
 TAKE FLYING LESSONS ON A MOUNTAIN BIKE TODAY!
Sulfasalazine
Azathioprine
Prednisolone
Pariet
Citalopram Hydrobromide
 http://www.healingwell.com/donate/

 

 


UCinNC
Veteran Member


Date Joined May 2007
Total Posts : 528
   Posted 10/23/2007 5:58 PM (GMT -7)   
pred is great and awful. great because usually knocks a flare on its a**, but awful because of side effects. here are my thoughts:
* a responsible GI uses pred as little as possible.
*don't rush the taper b/c that is penny wise but pound foolish
*side effects: after a few weeks I srtarted having insomnia (AI had to take ambien to get past it), couldn't ever sit still, and some aches. that was about it while on it at high doses. then, when tapering, some acne and gained about 5 pounds.
*REMEMBER: as long as you aren't on it way too long, the side effects will pass. they are depressing at the time, but they do pass.
good luck. be kind to yuorself. don't freak out. it is a super useful drug (when not used often)
29/Female/NC
Pancolitis dx 3/07
*12 Asacol/day
*150mg Imuran/day (steroid dependent)
Various vitamins, probiotics, fish oil.

New Topic Post Reply Printable Version
Forum Information
Currently it is Monday, December 18, 2017 6:13 AM (GMT -7)
There are a total of 2,906,678 posts in 318,986 threads.
View Active Threads


Who's Online
This forum has 158327 registered members. Please welcome our newest member, nicebutbipolar.
287 Guest(s), 10 Registered Member(s) are currently online.  Details
Rick1310, Gretchen1, rabiya, UserANONYMOUS, getting by, gabybee, SharonZ, testuser1234, Desertsun66, Mister Mike